Alert archive / Minnesota / Wind Chill Advisories in 2020

Wind Chill Advisory 1, NWS Twin Cities, MN

January 10, 202015 counties in Minnesota

NWS Twin Cities, MN issued this wind chill advisory at Jan 10, 2020, 2:36 PM CST for 15 counties in Minnesota. It took effect at Jan 11, 2020, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 2:36 PM CST (20:36 UTC)
In effect from
Jan 11, 2020, 12:00 AM CST
Expired
Jan 11, 2020, 9:00 AM CST
In force
9 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Meeker County, MN, Morrison County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS43 KMPX 102036 CCA
WSWMPX

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Twin Cities/Chanhassen MN
236 PM CST Fri Jan 10 2020

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 
9 AM CST SATURDAY FOR WEST CENTRAL INTO CENTRAL MINNESOTA...

.Dangerous wind chills are expected to develop after midnight
tonight and linger into mid morning Saturday. Wind chill values as
low as 25 below to 30 below zero will develop across west central
Minnesota by midnight and develop southeast toward St Cloud and 
Redwood Falls by early Saturday morning. Remember, these 
dangerously cold wind chills could cause frostbite on exposed skin
in as little as 10 minutes. Dress appropriately for the cold. 

MNZ041>043-047>050-054>058-064-065-073-110445-
/O.NEW.KMPX.WC.Y.0001.200111T0600Z-200111T1500Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, 
Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls
236 PM CST Fri Jan 10 2020

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of central, southwest and west central 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
963 
WWUS43 KMPX 110305
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
905 PM CST Fri Jan 10 2020

...COLD WIND CHILLS TONIGHT...

.Very cold wind chills are expected to develop tonight and 
linger into mid morning Saturday. Wind chill values of 25 below 
to 30 below zero are expected across west central Minnesota by 
midnight and develop southeast toward St Cloud and Redwood Falls 
by early Saturday morning. Remember, these wind chills could 
cause frostbite on exposed skin in as little as 10 minutes. Dress 
appropriately for the cold.

MNZ041>043-047>050-054>058-064-065-073-111115-
/O.CON.KMPX.WC.Y.0001.200111T0600Z-200111T1500Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, 
Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls
905 PM CST Fri Jan 10 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills 25 below to 
  30 below zero.

* WHERE...Portions of central, southwest and west central 
  Minnesota.

* WHEN...Until 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Borghoff
619 
WWUS43 KMPX 110834
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
234 AM CST Sat Jan 11 2020

...DANGEROUSLY COLD WIND CHILLS INTO SATURDAY MORNING...

.Very cold wind chills of 25 below to 30 below zero are expected 
through mid morning Saturday, generally along and west of a line
from Little Falls, to St Cloud, to Redwood Falls. Remember, these
wind chills could cause frostbite on exposed skin in as little as
10 minutes. Dress appropriately for the cold.

MNZ041>043-047>050-054>058-064-065-073-111500-
/O.CON.KMPX.WC.Y.0001.000000T0000Z-200111T1500Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, 
Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls
234 AM CST Sat Jan 11 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills 25 below to 
  30 below zero.

* WHERE...Portions of central, southwest and west central 
  Minnesota.

* WHEN...Until 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
472 
WWUS43 KMPX 111453
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
853 AM CST Sat Jan 11 2020

MNZ041>043-047>050-054>058-064-065-073-111600-
/O.EXP.KMPX.WC.Y.0001.000000T0000Z-200111T1500Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, 
Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls
853 AM CST Sat Jan 11 2020

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Cold temperatures remain but slow moderation is expected to occur
the remainder of the morning. Dress appropriately for the cold.


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 10, 2:25 PM CST, 11 minutes earlier.

Area forecast discussion, Jan 10, 2:25 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
225 PM CST Fri Jan 10 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 230 PM CST Fri Jan 10 2020

Short term concerns remain light snow band working east across the
region into this evening. Then wind chill issues later tonight
into Saturday morning.

Radar and surface observations continue to show active snow band
across southwest MN at this time. Latest SPC mesoanalysis showing
layered FGEN continuing to stream out ahead of the Dakotas trough.
Various HIRES model solutions move that east into the evening.
Will have to carry PoPs east and gradually weaken it. Will keep a
dusting mention for now. Later tonight, the more southern stream
takes over as forcing drops to the south ahead of the trough. This
should gradually clear any thicker clouds to the west overnight.
Colder air drops in under the ridge and we see wind chills
dropping off to minus 25 to minus 30 over west central MN later
tonight into Saturday morning. Dont believe surface winds will
decouple leaving 4-6 kts of wind most of the area later tonight.
Will need an advisory for that region tonight. Temperatures will
bottom out in the teens below zero far west to the single digits
over the far east tonight. Highs Saturday will remain in the
single digits west and teens to the east.

Quiet weather for Saturday and the storm system to the south
lifts to the east/northeast over the southern Great Lakes region.
Should leave most of the area dry, but will continue to hold onto
some lower end PoP to the far southeast CWA Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 230 PM CST Fri Jan 10 2020

The period will commence with the broad impactful cold front over
the East Coast and high pressure over the lower-mid Mississippi
River Valley regions. Aloft, broad ridging sits over the Ohio Valley
into the Appalachians while a longwave trough axis sits over the
Plains.

A weak low pressure system in the lee of the central Rockies is
expected to be picked up by the trough axis Sunday, nudging is
slightly eastward into Monday then northeastward into Minnesota by
Tuesday morning. While this first trough axis will have little
support with it, there will be ample moisture to produce light snow
over much of the WFO MPX coverage area Sunday afternoon through
Sunday evening. Not looking for much at all for snow accumulations,
potentially an inch or two area-wide. A similar story can be said
with a second more potent trough axis over the western CONUS,
emanating from an H5 cutoff low dropping into western Canada Monday
through Tuesday. While mostly Pacific moisture, a small addition of
Gulf moisture with this system as it conglomerates over Minnesota
will likely again to be enough to produce minor snow accumulations.

The bigger story for the latter half of next week behind these small
systems continues to be the entrance of arctic high pressure from
the northwest Wednesday through Friday. Central pressures around
1040mb along with H85 temperatures nearly -30C will slide southeast
through Montana, the Dakotas and into MN/WI for Wednesday through
Thursday. This will easily produce lows below zero for early
Thursday morning (including teens below zero for much of Minnesota),
and highs in the single digits above and below zero on Thursday.
Some recovery is expected going into the end of the week as the
center of high pressure slides off to the east and a bit warmer
return flow develops across the area.

As for precipitation, such cold air with modest moisture in the mid-
to-upper levels plus hints at weak shortwaves moving across spells
slight-low chance pops for much of the latter half of the week.
Again, no significant snowfalls are expected but occasional snow
showers to more sustained light snow cannot be ruled out from time
to time, producing little to no snow accumulation each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM CST Fri Jan 10 2020

Radar showing some -sn trying to continue to develop and move
east this afternoon/evening. Will have to carry a mention of VCSH
or light snow mainly 21z-02z across the southern TAF sites. Then
mid/high level clouds gradually drift east overnight. Northwest
winds 10-15kt with a few gusts around 20kts possible over the
southern CWA this afternoon/evening as colder air settles in.
Should see them decrease after 06z and become light northeast into
Saturday morning.

KMSP...Expect VFR trend with perhaps cigs lowering to around 4k ft
by late afternoon with a brush of light snow/flurries. Any
accumulation should be trace amounts. Then clearing overnight.

/OUTLOOK FOR KMSP/
Sat night...Mainly VFR. Wind NE 5kts.
Sun...Mainly VFR. Chc -SN. Wind SE 5 kts.
Mon...VFR. Wind SSE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory from midnight tonight to 9 AM CST Saturday
     for MNZ041>043-047>050-054>058-064-065-073.

&&

SHORT TERM...DWE
LONG TERM...JPC
AVIATION...DWE
Hazardous weather outlook, Jan 10, 11:30 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1130 AM CST Fri Jan 10 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1130 AM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Wind chills around 25 degrees below zero are possible tonight
into Saturday morning over west central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Even colder air looks to build into the area around the middle of
next week. Dangerously cold wind chills appear possible Wednesday
night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.